|LETTER TO THE EDITOR
|Ahead of print publication
NS Praveen Kumar1, Bipin Kumar Sethi2, K Chethan Dev2
1 Department of Endocrinology, Care Out Patient Centre, Hyderabad, Telangana, India
2 Department of Endocrinology, Care Hospitals, Hyderabad, Telangana, India
|Date of Submission||18-Jul-2022|
|Date of Acceptance||19-Jul-2022|
|Date of Web Publication||03-Aug-2022|
NS Praveen Kumar,
Department of Endocrinology, Care Out Patient Centre, 8.2.620/A.E, Road 10, Banjara Hills, Hyderabad, Telangana
Source of Support: None, Conflict of Interest: None
A 27-year-old female with primary hypothyroidism had stable thyroid-stimulating hormone (TSH) levels with levothyroxine (LT4) 100 μg/day for 5 years. She was contemplating pregnancy. She noticed puffiness of the face, weight gain of 2–3 kg, excessive hair loss, and menstrual irregularity for the past 3 months. Repeated serum TSH levels were above 100 mIU/ml. She was compliant with her medications, had even resorted to taking tablets after crushing it, and avoids food or beverages for an hour after taking LT4. She was using the same brand of LT4 since diagnosis. She was not taking any supplements/other medications. Her workup did not show any features, suggestive of malabsorption. Her urine pregnancy test was negative.
The patient on optimum treatment and adherence needs evaluation in clinical scenario of unexpected fluctuations or persistent elevations in the serum TSH. The factors affecting LT4 formulation, absorption, and metabolism need to be investigated as potential culprits.
LT4 formulation gets affected by the expiry of pills and environmental factors. The usual causes are gastrointestinal malabsorption, drug interference for absorption, or metabolism of LT4.
The medication bottle had a suspicious label with few other discrepancies. Same label mentioned two different strengths, 100 μg and 50 μg. The hologram was noted hazy, and the QR code failed to play the informative video.
Due to the above observations, a trial with different proprietary LT4 of similar strength resolved her symptoms and normalized TSH to 1.4 uIU/ml within 8 weeks. This confirmed that the previous drug was not delivering the dosage as marked on the bottle. This is in contrary to the American Thyroid Association's recommendation of consistent use of the same identifiable formulation of LT4 for its usual lifelong therapy. The above scenario makes an exception for this practice. Spurious drug use should be considered as a possibility before enhancing the drug dosage in previously euthyroid with stable optimum dose of LT4.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Liwanpo L, Hershman JM. Conditions and drugs interfering with thyroxine absorption. Best Pract Res Clin Endocrinol Metab 2009;23:781-92.
Virili C, Brusca N, Capriello S, Centanni M. Levothyroxine therapy in gastric malabsorptive disorders. Front Endocrinol (Lausanne) 2020;11:621616.
Jonklaas J, Bianco AC, Bauer AJ, Burman KD, Cappola AR, Celi FS, et al.
Guidelines for the treatment of hypothyroidism: Prepared by the American Thyroid Association Task Force on thyroid hormone replacement. Thyroid 2014;24:1670-751.